Colorado, 2003

Tornado and Hail in Colorado, April 29, 2003

April 29, 2003 · NWS BOU · 20 events in 8 counties and zones

18 hail, 1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 29, 1:13 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 29, 1:13 PM MST, 1 hour 47 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
ISSUED BY NWS PUEBLO
213 PM MDT TUE APR 29 2003

...EXTENT AND SEVERITY OF CONVECTION LATE THIS AFTERNOON AND EVENING
THE IMMEDIATE CONCERN...

SHORT TERM DISCUSSION...SURFACE LOW DEVELOPING OVER SERN CO SOUTH OF
KLHX HAS ALLOWED DEEPER LOW LEVEL MOISTURE TO SURGE WESTWARD NORTH
OF THE PALMER DIVIDE....WITH LATEST VIS PICS SUGGESTING CONVECTION
BREAKING OUT ALONG THE FOOTHILLS FROM THE PALMER DIVIDE NORTH TOWARD
KCYS. PERSISTENT STRATUS DECK HAS LIMITED THE AMOUNT OF INSTABILITY
OVER FAR NERN CO...WHILE CLOUDS HAVE BROKEN FARTHER WEST WITH
SFC TEMPS 5 DEGF WARMER. LAPS CAPES SHOW THIS NICELY...WITH
INSTABILITY AXIS AND 1000-1500 J/KG CAPES ALONG A KDEN/KLIC/KLAA
LINE. CIN IS JUST ABOUT GONE FROM KDEN TO KLIC...WITH KFTG RADAR
LOOP SHOWING A DEFINITE BOUNDARY FROM NERN EL PASO COUNTY INTO ERN
DOUGLAS COUNTY. 0-6 KM SHEAR COULD BE BETTER...AS FLOW BECOMES W-
SWRLY RIGHT ABOVE THE SFC...KEEPING SHEAR VECTOR MAGNITUDE BELOW 50
KNOTS. GIVEN AMOUNT OF INSTABILITY...THINK AT LEAST ISOLATED SEVERE
IS POSSIBLE AS FAR WEST AS THE DENVER METRO...AND WILL MONITOR RADAR
TRENDS CLOSELY THE NEXT FEW HOURS.

EXPECT UPWARD MOTION TO INCREASE ACROSS THE AREA AS MAJOR PORTION OF
THE WRN U.S UPPER TROUGH MOVES ACROSS AND SURFACE SURGE DROPS SOUTH
ACROSS THE PLAINS. ETA PROGS A BRIEF PERIOD OF NERLY UPSLOPE WINDS
FROM 06-12Z FROM DENVER NORTHWARD...WITH MOIST ERLY FLOW WRAPPING
BACK AROUND THE SFC LOW IN KS. WILL BUMP UP POPS SLIGHTLY OVER THE
ERN FOOTHILLS AND PLAINS...AND WILL REMOVE EVENING TIMING AS ENOUGH
INSTABILITY IS PRESENT TO KEEP TSRA GOING WELL INTO THE NIGHT. SOME
SNOW POTENTIAL AFTER MIDNIGHT AT THE HIGHEST ELEVATIONS...MAINLY
ABOVE TIMBERLINE...THOUGH -SHSN WILL BE SPOTTY AND WONT MENTION
ANY ACCUMS IN THE ZONES. ON WEDNESDAY...WRAPAROUND LOW LEVEL
MOISTURE CONTINUES TO ADVECT BACK WESTWARD...MAINTAINING PRECIP
CHANCES OVER MOST OF THE AREA. HIGHEST POPS IN THE NERN PLAINS
ZONES CLOSER TO THE UPPER LOW. WOULD EXPECT ACTIVITY TO WIND DOWN
FAIRLY QUICKLY BY WED EVENING AS SYSTEM MOVES AWAY AND FLOW BECOMES
MORE NRLY. CURRENT ZONES LOOK PRETTY GOOD AND WILL ONLY MAKE SOME
MINOR UPWARD ADJUSTMENTS TO POPS.

LONG TERM DISCUSSION...LOOKS LIKE QUIETER WX IN STORE THU-SAT AS
WESTERN U.S. TROUGH RELOADS...THOUGH IT APPEARS IT WILL BE DIFFICULT
TO GET RID OF PRECIP CHANCES ENTIRELY AS LOW LEVEL MOISTURE SURGES
BACK INTO CO. ONLY WEAK INSTABILITY PROGGED FOR THU
AFTERNOON/EVENING...THOUGH BOTH ETA AND GFS GENERATE SOME LIGHT QPF
OVER THE MTNS AND FOOTHILLS. BETTER INSTABILITY PROGGED FOR FRI...AS
DEEPER MOISTURE IS ADVECTED NWWRD INTO THE STATE...WITH CAPES OVER
500 J/KG BY LATE FRI AFTERNOON. CURRENT FCST HAS SLIGHT CHANCES
AREAWIDE BOTH DAYS...WHICH LOOKS REASONABLE AND WILL LEAVE UNCHANGED.
TEMPS SHOULD BOUNCE BACK A LITTLE BOTH THU/FRI WITH MORE SUN AND
SLIGHT WAA. NEXT MAJOR TROUGH MOVES ONSHORE OVER THE WEEKEND...THEN
TOWARD COLORADO LATE SUNDAY/MONDAY TIME FRAME. TIMING STILL A
QUESTION...BUT APPEARS INCREASING CHANCES OF PRECIP BOTH SUN AND MON
LOOK ON TRACK.  --PETERSEN

.DEN...NONE.
Hazardous weather outlook, Apr 29, 5:05 AM MST, 9 hours 55 minutes before
COZ030>051-291700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
605 AM MDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND LOW CLOUDS ACROSS THE NORTHEAST COLORADO PLAINS
THIS MORNING WILL DISSIPATE BY 10 AM.  VISIBILITIES COULD BE LESS A
QUARTER OF A MILE AT TIMES.  THE THICKEST FOG WILL BE IN THE SOUTH
PLATTE RIVER VALLEY FROM NORTH OF DENVER TO AROUND GREELEY.

LATER THIS AFTERNOON THERE WILL BE A THREAT OF STRONG THUNDERSTORMS
DEVELOPING OVER EXTREME NORTHEAST COLORADO.  AREAS TO THE NORTH AND
EAST OF AKRON ARE MOST LIKELY TO SEE THUNDERSTORMS.  LARGE HAIL AND
GUSTY WINDS WOULD BE THE MAIN PRODUCT OF THESE THUNDERSTORMS.
ELSEWHERE ACROSS NORTHEAST COLORADO...AN UPPER LEVEL WEATHER
DISTURBANCE APPROACHING THE STATE FROM THE SOUTHWEST WILL PRODUCE
ISOLATED SHOWERS OVER THE MOUNTAINS AND I-25 CORRIDOR THROUGH THE
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY...ESPECIALLY NEAR THE WYOMING AND NEBRASKA BORDERS.
SEVERE WEATHER IS NOT ANTICIPATED AS THE STORM SYSTEM MOVES EAST OF
THE AREA.  FOR THURSDAY THROUGH NEXT MONDAY...THERE IS A CONTINUED
THREAT OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING.  THE
RISK OF SEVERE WEATHER WILL REMAIN LOW UNTIL AN UPPER LEVEL STORM
SYSTEM MOVES INTO THE REGION LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The radar

The Denver radar (KFTG), 58 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Adams

When
April 29, 3:00 PM MST
Where
Adams County, 8 mi W of Henderson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -104.767

Hail, Douglas

When
April 29, 3:43 PM MST
Where
Douglas County, 6 mi E of Parker
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.300

Hail, Weld

When
April 29, 3:50 PM MST
Where
Weld County, Gilcrest
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -104.550

Hail, Lincoln

When
April 29, 4:13 PM MST
Where
Lincoln County, 2 mi W of Arriba
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -104.967

Hail, Elbert

When
April 29, 4:15 PM MST
Where
Elbert County, 6 mi NW of Kiowa
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -104.867

Hail, Douglas

When
April 29, 4:45 PM MST to 4:47 PM MST
Where
Douglas County, 9 mi N of Sedalia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -104.967

Hail, Douglas

When
April 29, 4:45 PM MST
Where
Douglas County, 7 mi NE of Sedalia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -104.050

Hail, Douglas

When
April 29, 4:50 PM MST
Where
Douglas County, 9 mi N of Sedalia
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -104.033

Hail, Arapahoe

When
April 29, 5:00 PM MST
Where
Arapahoe County, 2 mi N of Deer Trail
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -104.067

Hail, Weld

When
April 29, 5:10 PM MST
Where
Weld County, 21 mi N of New Raymer
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -104.650

Hail, Arapahoe

When
April 29, 5:52 PM MST
Where
Arapahoe County, 2 mi NNE of Deer Trail
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -104.067

Thunderstorm Wind, Morgan

When
April 29, 6:00 PM MST
Where
Morgan County, Wiggins
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.167, -103.800

Hail, Morgan

When
April 29, 6:00 PM MST
Where
Morgan County, Wiggins
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -104.000

Tornado, Morgan

When
April 29, 6:11 PM MST
Where
Morgan County, 6 mi S of Ft Morgan
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.750, -103.217

A small tornado touched down briefly but did no damage.

Hail, Arapahoe

When
April 29, 7:30 PM MST
Where
Arapahoe County, 3 mi E of Deer Trail
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -103.067

Hail, Washington

When
April 29, 7:32 PM MST
Where
Washington County, Anton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -103.067

Hail, Washington

When
April 29, 7:56 PM MST
Where
Washington County, 3 mi N of Arickaree
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -103.067

Hail, Washington

When
April 29, 7:58 PM MST
Where
Washington County, 1 mi N of Arickaree
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -103.483

Hail, Washington

When
April 29, 8:02 PM MST
Where
Washington County, 3 mi N of Arickaree
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -103.783

Hail, Lincoln

When
April 29, 8:40 PM MST
Where
Lincoln County, 16 mi NE of Limon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -105.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyThe tornado archive for Colorado, 2003Warnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354547, 5354548, 5354549, 5354550, 5354551, 5354552, 5354553, 5354554, 5354555, 5353182, 5354556, 5354557, 5354558, 5354559, 5354560, 5354561, 5354562, 5354563, 5354564, 5353108.